Alert archive / Mississippi / Flash Flood Warnings in 2023

Flash Flood Warning 28, NWS Memphis, TN

June 16, 2023DeSoto County, Marshall County, Mississippi; Fayette County, Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 16, 2023, 3:48 PM CDT for DeSoto County, Marshall County, Mississippi; Fayette County, Shelby County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2023, 3:48 PM CDT (20:48 UTC)
Expired
Jun 16, 2023, 6:48 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties DeSoto County, MS, Marshall County, MS, Fayette County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 27 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

538 
WGUS54 KMEG 162048
FFWMEG
MSC033-093-TNC047-157-170000-
/O.NEW.KMEG.FF.W.0028.230616T2048Z-230617T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
348 PM CDT Fri Jun 16 2023

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northeastern DeSoto County in northwestern Mississippi...
  Northwestern Marshall County in northwestern Mississippi...
  Southwestern Fayette County in Tennessee...
  Southeastern Shelby County in Tennessee...

* Until 700 PM CDT.

* At 348 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bartlett, Southaven, Collierville, Germantown, Olive Branch, Horn 
  Lake, Cordova, T O Fuller State Park, Memphis, Lakeland, Byhalia, 
  Southeast Memphis, Midtown Memphis, Whitehaven, Frayser, Downtown 
  Memphis, Southwest Memphis, Lynchburg, Piperton and Rossville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3513 9013 3512 9010 3514 9007 3515 9007
      3517 9011 3521 9009 3521 9008 3523 9008
      3519 8959 3504 8940 3484 8971 3498 9019

FLASH FLOOD...RADAR INDICATED

$$

AC3
1 follow-up statement
194 
WGUS74 KMEG 162348
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
648 PM CDT Fri Jun 16 2023

MSC033-093-TNC047-157-162358-
/O.CAN.KMEG.FF.W.0028.000000T0000Z-230617T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeSoto MS-Marshall MS-Fayette TN-Shelby TN-
648 PM CDT Fri Jun 16 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN DESOTO, 
NORTHWESTERN MARSHALL, SOUTHWESTERN FAYETTE AND SOUTHEASTERN SHELBY 
COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3513 9013 3512 9010 3514 9007 3515 9007
      3517 9011 3521 9009 3521 9008 3523 9008
      3519 8959 3504 8940 3484 8971 3498 9019

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:43 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 16, 3:43 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
343 PM CDT Fri Jun 16 2023

...New SYNOPSIS, DISCUSSION, AVIATION...

.SYNOPSIS...
Issued at 232 PM CDT Fri Jun 16 2023

Thunderstorms will continue through the evening hours. A few
storms could be severe with heavy rain, hail and gusty winds being
the main threats. Sunday will bring a chance of severe storms to
most of the Midsouth, ahead of a low pressure trough lifting out
of the Great Plains. Large hail and damaging winds will be the
primary severe weather threats on Sunday.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 232 PM CDT Fri Jun 16 2023

Showers and thunderstorms will continue through the evening hours.
Some storms can be severe with hail, winds, and heavy rain being
the main threats. Storms are training over the same areas so some
minor street flooding is possible. The good news is that storms
should diminish over the next 3 to 6 hours. We catch a break
Saturday as upper level ridging will limit storm chances. This
ridging will be brief, ahead of a progressive trough lifting
through the plains. We still have a Slight Risk over the Mid South
for Sunday, and we expect this area to be expanded and possibly
upgraded. The unfortunate thing is guidance still is struggling
with timing of storms on Sunday. We expect some prefrontal
convection on Sunday morning, but the more significant storms that
carry the greater chance to be severe should occur in the
afternoon and evening hours on Sunday. For early next week,
the medium range models are consistent in forming a cut-off low,
centered over middle and east TN. Scattered, mainly daytime storms
will be possible east of the MS River. To the west, an upper
level ridge will build through the plains, providing midsummer
like heat and dry conditions.

&&

.AVIATION...
(18Z TAFS)
Issued at 232 PM CDT Fri Jun 16 2023

Upstream convection over northwest and central Arkansas combined
with peak afternoon heating will be the focus for showers and
thunderstorms at TAF sites this afternoon and evening. Convective
initiation is anticipated to occur in the 19-21Z timeframe at TAF
sites and last into tonight. Instability may be weak enough to go
with prevailing VCSH for a few hours but enough elevated
instability justifies a mention of VCTS for the 4-8Z time frame
tonight. Mainly VFR conditions outside of thunderstorms and light
winds expected through the period.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...MJH
AVIATION...CJC

In the hours before

Local storm report, Jun 16, 3:04 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
304 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     Hail             2 W Trumann             35.68N 90.56W
06/16/2023  E0.88 inch       Poinsett           AR   Public

            Nickel size hail reported at Central Ford
            Dealership.

&&

AC3
Special weather statement, Jun 16, 3:06 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
306 PM CDT Fri Jun 16 2023

ARZ036-TNZ088-162030-
Crittenden AR-Shelby TN-
306 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of northeastern
Crittenden and central Shelby Counties through 330 PM CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Frayser, or 8 miles south of Meeman Shelby Forest State Park, moving
east at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bartlett, Marion, Millington, Meeman Shelby Forest State Park,
Cordova, Memphis, Sunset, Jericho, Ellendale, Downtown Memphis,
Frayser, Midtown Memphis, Mound City, Griffin Corner, Gammon,
Woodstock, St Clair, Harvard, Locke and Elmore Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3527 9028 3540 9011 3538 9008 3539 9004
      3517 8974 3506 8995
TIME...MOT...LOC 2005Z 257DEG 10KT 3522 9003

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CJC
Local storm report, Jun 16, 3:07 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
307 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Hail             Ripley                  34.73N 88.95W
06/16/2023  E1.00 inch       Tippah             MS   Public

            Quarter size hail fell in Ripley. Time is
            radar estimated.

&&

AC3
Local storm report, Jun 16, 3:14 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
314 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     Hail             4 W Frayser             35.21N 90.05W
06/16/2023  E1.00 inch       Shelby             TN   Trained Spotter

            Quarter size hail fell for several minutes
            near General Dewitt-Spain Airport.

&&

AC3
Special weather statement, Jun 16, 3:27 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
327 PM CDT Fri Jun 16 2023

MSZ001-002-008-TNZ088-162100-
Marshall MS-DeSoto MS-Tate MS-Shelby TN-
327 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of northeastern DeSoto,
northwestern Marshall, northeastern Tate and south central Shelby
Counties through 400 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olive Branch, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southaven, Olive Branch, Horn Lake, Hernando, Memphis, Byhalia,
Walls, Southwest Memphis, Lynchburg, Independence, Lewisburg,
Whitehaven, Red Banks, Southeast Memphis, Coal Oil Corner, Wakefield,
Cockrum, Watson, Cedarview and Bright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3465 8973 3499 9021 3513 9002 3489 8951
TIME...MOT...LOC 2026Z 242DEG 8KT 3494 8991

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CJC
Local storm report, Jun 16, 3:35 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
335 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     Hail             3 W Olive Branch        34.96N 89.88W
06/16/2023  E1.25 inch       DeSoto             MS   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:24 PM CDTSpecial Weather StatementMEGTippah36 min
Jun 16, 2:46 PM CDTSevere Thunderstorm WarningMEGMarshall29 min
Jun 16, 2:49 PM CDTSpecial Weather StatementMEGPrentiss26 min
Jun 16, 3:07 PM CDTSevere Thunderstorm WarningMEGPrentiss38 min
Jun 16, 3:19 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss41 min
Jun 16, 3:27 PM CDTSpecial Weather StatementMEGDeSoto33 min
Jun 16, 3:34 PM CDTSevere Thunderstorm WarningMEGUnion41 min
Jun 16, 3:55 PM CDTSevere Thunderstorm WarningMEGItawamba, Prentiss50 min
Jun 16, 4:01 PM CDTSevere Thunderstorm WarningMEGMonroe29 min
Jun 16, 4:07 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate23 min
Jun 16, 4:11 PM CDTSevere Thunderstorm WarningMEGLee, Tippah, Union49 min
Jun 16, 4:14 PM CDTSpecial Weather StatementMEGChickasaw31 min
Jun 16, 4:23 PM CDTAreal Flood AdvisoryMEGItawamba, Lee, Union3 hr
Jun 16, 4:26 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGDeSoto, Tate34 min
Jun 16, 4:30 PM CDTSevere Thunderstorm WarningMEGMonroe45 min
Jun 16, 4:33 PM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe42 min
Jun 16, 4:39 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Tate23 min
Jun 16, 4:49 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc, Union41 min
Jun 16, 4:56 PM CDTSevere Thunderstorm WarningMEGMonroe49 min
Jun 16, 5:01 PM CDTSpecial Weather StatementMEGMonroe29 min
Jun 16, 5:06 PM CDTSevere Thunderstorm WarningMEGMonroe39 min
Jun 16, 5:22 PM CDTAreal Flood AdvisoryMEGDeSoto, Marshall, Tate113 min
Jun 16, 5:23 PM CDTFlash Flood WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc, Prentiss and 1 more3 hr
Jun 16, 5:44 PM CDTSpecial Weather StatementMEGChickasaw, Monroe31 min
Jun 16, 1:42 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton33 min
Jun 16, 2:09 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby36 min
Jun 16, 2:39 PM CDTAreal Flood AdvisoryMEGFayette, Shelby3 hr
Jun 16, 3:06 PM CDTSpecial Weather StatementMEGShelby24 min

Nearby

Flash Flood Warnings in Mississippi, 2023Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.